Injection-Site Abscess Caused by Mycobacterium abscessus Following Testosterone Injection: A Case Report

Read full text
Authors: Khaled Abubaker, Hamzeh Alshahwan, Omar Kreeshan, Marie Kima
Cited by: 1
References: 21

Abstract

Mycobacterium abscessus is a rapidly growing nontuberculous mycobacterium that is increasingly recognized as a cause of skin and soft tissue infections, particularly following injection procedures, cosmetic interventions, and surgical wounds. Although traditionally associated with immunocompromised hosts, a growing body of evidence demonstrates that M. abscessus can cause significant disease in immunocompetent individuals. We describe a 72-year-old immunocompetent male who developed a persistent left thigh abscess following a routine testosterone injection. Despite initial empiric antibiotic therapy, wound cultures ultimately grew M. abscessus, necessitating prolonged multidrug antimycobacterial therapy. The hospital course was further complicated by acute respiratory failure requiring intensive care admission and mechanical ventilation. This case underscores the importance of maintaining a high index of suspicion for atypical mycobacterial pathogens in non-resolving injection-site infections, even in patients without apparent immunodeficiency, and highlights the challenges associated with diagnosis and prolonged treatment of M. abscessus soft tissue infections.

Fields of Study & Subjects

Mycobacterium research and diagnosis Infectious Diseases and Tuberculosis Diagnosis and treatment of tuberculosis

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
5
Pages
e109748–e109748
Publication date
27 May 2026
Language
EN